Alert archive / Kentucky / Wind Advisories in 2024
Wind Advisory 8, NWS Paducah, KY
NWS Paducah, KY issued this wind advisory at Dec 29, 2024, 1:09 AM CST for 14 counties in Kentucky; 9 counties in Illinois. It took effect at Dec 29, 2024, 7:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 1:09 AM CST (07:09 UTC)
- In effect from
- Dec 29, 2024, 7:00 AM CST
- Expired
- Dec 29, 2024, 1:08 PM CST
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
All 23 counties
Edwards County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Pope County, IL, Saline County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Caldwell County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Henderson County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY
The radar
The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Dec 28, 11:43 PM CST, 1 hour 26 minutes earlier. Its key messages:
- A low pressure system will bring moderate to heavy rainfall across the entire region tonight through Sunday morning. A Flood Watch remains in effect until 9 AM CST. Between 1.0 to 3.0 inches of rainfall is likely for most of the region, with locally 3.0 to 4.0 inches possible.
- Wind gusts between 25-35 mph are possible Sunday morning into Sunday afternoon. Due to saturated soils, trees may be a bit more sensitive than normal to the wind.
- After a dry start to the new week, a weaker disturbance will bring another round of lighter rain Monday night into Tuesday morning.
- Temperatures trend near to slightly below normal to start off 2025 for the latter half of the week. A weak clipper system may bring a few light snow showers Thursday night into Friday.
Area forecast discussion, Dec 28, 11:43 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1143 PM CST Sat Dec 28 2024
.KEY MESSAGES...
- A low pressure system will bring moderate to heavy rainfall
across the entire region tonight through Sunday morning. A
Flood Watch remains in effect until 9 AM CST. Between 1.0 to
3.0 inches of rainfall is likely for most of the region, with
locally 3.0 to 4.0 inches possible.
- Wind gusts between 25-35 mph are possible Sunday morning into
Sunday afternoon. Due to saturated soils, trees may be a bit
more sensitive than normal to the wind.
- After a dry start to the new week, a weaker disturbance will
bring another round of lighter rain Monday night into Tuesday
morning.
- Temperatures trend near to slightly below normal to start off
2025 for the latter half of the week. A weak clipper system
may bring a few light snow showers Thursday night into Friday.
&&
.UPDATE...
Issued at 1142 PM CST Sat Dec 28 2024
Updated the aviation section for the 06Z TAF issuance.
&&
.DISCUSSION...
Issued at 310 PM CST Sat Dec 28 2024
A rather wet and stormy night remains on track as GOES-16 water
vapor imagery shows a potent 500 mb shortwave now moving over
northeast Texas. Forcing for ascent is causing an influx of
deep layer moisture up the lower Mississippi River Valley as sfc
low pressure will track northeast into the FA tonight and
rapidly deepen to 1000-997 mb. In the wake of cyclogenesis, a
baroclinic leaf will rapidly expand across the entire FA tonight
with widespread moderate to heavy rain over a short duration
into early Sunday morning.
Heavy rainfall and the potential for scattered flash flooding
remains the main concern with PWATs rising above 1.25 inches
into the 99th percentile combined with robust 850-700 mb FGEN.
Torrential downpours and embedded training elevated convection
over saturated soils will support the potential for flooding in
low-lying locations. In fact, USGS guidance shows many small
creeks running above normal from the Missouri Bootheel into
Southern Illinois and Southwest Indiana. Given recent runs of
the CAMs and HREF that now show the heaviest axis of rainfall
further west, have added an additional row of counties to the
Flood Watch that remains in effect until 9AM CST. Between
1.5-2.5 inches of QPF remains likely inside the watch. There is
also the potential for locally 3.0 to 4.0 inches in the
vicinity of the lower Mississippi where the deep-layer moisture
transport due to a 50-60 kt LLJ max will be the greatest.
Outside the watch, QPF is lower with rainfall amounts between
0.5 to 1.5 inches.
As the aformentioned low continues into Indiana Sunday morning, the
dry-conveyor belt will move directly over the FA, quickly causing
the heavy pcpn to come to an end. After a brief lull, wrap around
moisture will spread from west to east before conditions trend drier
in the afternoon. As another round of lighter rain moves through, a
tight pressure gradient will support the potential for wind gusts
between 25-35 mph, as both MOS guidance and the momentum transfer in
BUFKIT support winds higher than what is being progged by the NBM.
While the CWA remains below advisory criteria, saturated soils may
make trees a bit more vulnerable to the wind than what is typical.
Otherwise, a few returning isolated light rain showers are possible
Sunday evening, mainly north of the Ohio as additional 700 mb
moisture advects in with a trailing 500 mb vort max.
Although this weekend will not feature much sunshine, temps
will be well above normal for this time of year with highs in
the upper 50s to near 60 continuing through Monday. Meanwhile,
while lows tonight will only fall into the lower 50s, Sunday
night will be much cooler in the upper 30s to lower 40s. After a
dry start to the week, the next system will be quick to follow
Monday night as a weaker 500 mb shortwave swings through with
another sfc low pressure system tracking northeast near St.
Louis. The moisture transport does not look as concerning with
QPF upwards of 0.25 to 0.75 inches over most of the FA.
The rest of the week will remain mainly dry and significantly
cooler to start off 2025 as a deep trough digs over the eastern
CONUS. Lower heights and CAA will contribute to 850 mb temps
plummeting to about -5C. This will translate to temps that are
near to slightly below normal with highs back in the 30s/40s and
lows falling below freezing into the 20s. The only caveat to
the forecast is a weak clipper system that both the GFS/ECMWF
are now starting to hint at in the Thursday night to Friday
period that will be starved of moisture. For this reason, NBM
now has a slight chance of snow showers progged, supported by
the 1000-500 mb thickness lines dropping below 540.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1142 PM CST Sat Dec 28 2024
Rain continues to move through the Quad State, with a slot of
reduced precipitation coverage approaching far Western Kentucky
from the south. Thunder has not become an issue this evening.
Wrap-around showers end the precipitation through the morning.
Winds are increasing to around 10 kts gusting to 20 kts, with
stronger winds expected at the tail end of the rain during the
morning with gusts up to 25-30 kts possible, mainly in the
eastern half of the Quad State. Vsby reductions to MVFR or IFR
will be frequent with heavier rainfall. Cigs are bouncing around
with the lowest cloud layer. Pockets of IFR to even LIFR cigs
will occur, with a general rise to MVFR during the day, and
areas of VFR becoming likely late in the TAF period except in
the northeast.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 9 AM CST Sunday for ILZ076>078-081>083-
085>094.
MO...Flood Watch until 9 AM CST Sunday for MOZ110>112-114.
IN...Flood Watch until 9 AM CST /10 AM EST/ Sunday for INZ081-082-
085>088.
KY...Flood Watch until 9 AM CST Sunday for KYZ001>022.
&&
UPDATE...ATL
DISCUSSION...DW
AVIATION...ATLHazardous weather outlook, Dec 28, 6:18 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 618 PM CST Sat Dec 28 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 618 PM CST Sat Dec 28 2024 /718 PM EST Sat Dec 28 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Showers and thunderstorms will bring widespread moderate to heavy rain to the region tonight. A Flood Watch is in effect through Sunday morning for Western Kentucky, Southern Illinois, Southeast Missouri and Southwest Indiana. Refer to the Flood Watch for additional details. Gradient wind gusts of 30 to 35 miles per hour are possible late tonight. The best potential for gusts late tonight are near the Mississippi River with northerly winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk of heavy rain and flooding will continue into Sunday morning for parts of the region. Refer to the Flood Watch for additional details. Gradient wind gusts of 30 to 40 miles per hour are possible during the early morning to midday Sunday. The best potential for gusts is with northerly to northwesterly winds in the eastern half of the Quad State. .SPOTTER INFORMATION STATEMENT... Spotter reports of flooding impacts and heavy rainfall measurements tonight through Sunday morning would be greatly appreciated. ATL
In the hours before
Local storm report, Dec 28, 10:34 PM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1034 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Flood 3 SW Crutchfield 36.55N 88.97W
12/28/2024 Fulton KY Dept of Highways
Water reported on KY Highway 94 near
Jeffress Road.
1000 PM Flood 1 NE Hickman 36.57N 89.18W
12/28/2024 Fulton KY Dept of Highways
Water reported over KY Highway 94 between
Parker Lane and Highway 1099.
&&Local storm report, Dec 28, 11:56 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1156 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Flood 4 ESE Dycusburg 37.15N 88.11W
12/28/2024 Lyon KY Dept of Highways
KY Highway 1943 with high water near the
Skinframe Creek bridge.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:57 PM CST | Areal Flood Advisory | PAH | Calloway, Fulton, Graves, Hickman | 6 hr |
| Dec 28, 11:14 PM CST | Areal Flood Advisory | PAH | Daviess, Henderson, Union | 3 hr |
| Dec 28, 11:18 PM CST | Areal Flood Advisory | PAH | Caldwell, Graves, Livingston, Lyon, McCracken, Marshall and 1 more | 3 hr |
| Dec 29, 8:35 AM CST | Areal Flood Advisory | PAH | Hamilton, Saline | 3 hr |
Nearby
Wind Advisories in Kentucky, 2024Wind Advisories in Illinois, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.